Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Anyone weaned themselves of Citalopram with any success

(18 Posts)
makeminealargeoneplease Mon 20-Jul-09 18:35:09

Citalopram has been great for me really helped me out of the black hole, been on them for 18 months and I find that I am so bloody lazy on them...no depression anymore but find it difficult to get my arse off the sofa, off the internet, and get on with housework, etc maybe its just that I'm a lazy cow blush but I'm sure I wasn't like this pre-depression/ADs. Anyhow gonna give it a try at coming off the AD's.

I'm on 20mg a day for 18months and for past week I've been cutting my 20mg pills in half and having 10mgs a day, no probs so far...but how long do I do this before I start cutting them in quarters/or taking one half every other day? Anyone else done this?

castlesintheair Mon 20-Jul-09 18:37:48

It took me ages to come off them and I felt awful but it sound's like you are doing so far well. Maybe do another week on half dosage then go to quarter for a couple more and see how you feel? One of my friends just stopped taking them one day and was fine. Has your GP not advised you?

misschatterbox Mon 20-Jul-09 18:44:26

Hi, I just started taking them every other day one week and then just stopped. I felt so much better once I had come off them. I wasn't so tired, I felt more positive and became affectionate towards my dh again. Good luck with it.

makeminealargeoneplease Mon 20-Jul-09 18:46:37

Oh Castles sorry you had an awful time coming off them, hope you are ok now. Yeah I should ring my GP and speak to her about it.....but getting the general concencus on MN is far more useful grin will ring her soon and get her opinion though. Just wanna get off them soon and don't want it long and drawn out which i fear would be the case if I went along with what the GP would say. Will try what you say and take a quarter dose in a couple of weeks....unless I start going a bit 'eeek'

castlesintheair Mon 20-Jul-09 18:54:37

That's true, a GP would probably suggest a really slow withdrawal. If you feel OK I'd come off them asap. I know I was dying to!

makeminealargeoneplease Mon 20-Jul-09 19:27:41

How different did you feel after Castles? Did you feel less sluggish, more get up and go? Did the pre-AD feelings come back? You glad you off them now? Don't miss them? Sorry about all the questions.

castlesintheair Mon 20-Jul-09 19:36:14

Not at all. Being on them led to 1.5 stone weight gain so I know all about the sluggishness! Don't miss them at all and feel quite normal these days. They really helped me through a long bad patch. Life is much easier for me now than when I started taking them but I still feel like I can handle it much better. Hope it is the same for you smile

I was on them for about 9 months & just stopped taking them. (The GP knew about this & had agreed that I didn't need them any more.) I think I may have got a bit of a headache for 24 hours, but other than that there were no side-effects at all. Good luck.

TinyPawz Fri 07-Aug-09 22:11:49

I was upto 60mg a day before I satrted to feel better. TBH took ages & ages to bring it down to 10mg then I did 2 weeks of 1 10mg every 2 days, then every 3days then nothing.

worked fine for me.....tho you should probably have a word with you doc.

good luck

clairebearx Sat 08-Aug-09 03:13:03

I've been on citalopram for 11 years and have tried many times in the past to come off them (and failed)..i realised that i am addicted to it and weaning myself off requires a similar sort of will-power i needed to kick my nicotine habit!

was on 40mg and immediately reduced the dose to 20mg. I have experienced vertigo type symptoms (like little electric jolts) and a mild headache and occasional dizziness. None of these symptoms have been too troublesome (as compared to my experiences of going 'cold turkey')..

I have been doing this for a couple of weeks and plan to reduce to 10mg soon..i'll keep you posted x good luck

ChocFudgeCake Sat 08-Aug-09 12:33:16

I did. I was on them for 2 years. Was on 10mg initially and had to up the dose to 20mg 6 months later. I was 1 year like this. Then halved it and halved it again in the remaining 6 months. So I was having 5mg every other day until I found out I was pregnant and left it. I was ok. But now I'm looking at having to start again with citalopram or something else due to postnatal depression (again). All the best!

clairebearx Mon 10-Aug-09 01:05:42

sorry to hear about the blasted PD cakey, but hopefully you'll be able to get back on track before too long. You seem to have a positive mental attitude and i'm sure everything will turn out just fine for you and your family x

choklit Mon 17-Aug-09 09:47:17

Message withdrawn at poster's request.

OrmIrian Thu 20-Aug-09 12:47:17

This is interesting. I have been on it for just under a year and will be seeing the GP again soon to start coming off them. They were a godsend - I had got the point of not being able to function and within a week I was feeling 100% better. But the lethargy thing is a problem I must admit and seems to be getting worse. And I have put on weight.

LylaB Thu 20-Aug-09 13:30:31

I have been on Citalopragm for years and have accepted (sort of) that I will probably be on them for life. My doc says I need to take ADs like a diabetic needs insulin.

I haven't had DCs yet so please can some one explain why you need to come off it before you give birth or at all?

Sorry if this is really ignorant of me but I don't know.

Thanks

iliketurquoise Thu 20-Aug-09 13:36:54

i want to come of it because;
although it was good for my depression
-i gained lots of weight because of it.
-it is slowing me down very much.
now i am on 10mg every other day.
hopefully i will stop at end of august.

LylaB Thu 20-Aug-09 14:55:22

Hi Iliketurquoise, I totally understand why you want to come off them (I would too but can't for my own sanity) but I don't understand why people need to come off ADs when they are due to give birth ?
I understood from my doc it's safe to be on citalopragm and pg....

Threadworm Thu 20-Aug-09 15:08:29

"is it normal to initially feel ok when coming off it (and perhaps crash later........)
"

Choklit, I think this can happen. They have a long half-life so the benefits can disappear very gradually. Perhaps over several months in my experience.

Also, in my experience anyway, ADs tend to function in conjunction with life events, in that they allow you to be lifted by good events, and prevent you from being too crushed by bad events. This seems to me to mean that once you come off them you might stay quite well until a bad event comes along to push you down -- then you will fall precipitously without their support.

I stress though that this is only my experience. If you are properly ready to come off them you will stay utterly well: you have tapered the dose in a sensible way.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now